Alert archive / Louisiana / Dense Fog Advisories in 2021
Dense Fog Advisory 21, NWS New Orleans, LA
NWS New Orleans, LA issued this dense fog advisory at Apr 30, 2021, 5:43 AM CDT for 6 parishes in Louisiana; Pearl River County, Mississippi. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2021, 5:43 AM CDT (10:43 UTC)
- Expired
- Apr 30, 2021, 9:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
Counties Orleans Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, Pearl River County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
878 WWUS74 KLIX 301043 NPWLIX URGENT - WEATHER MESSAGE National Weather Service New Orleans LA 543 AM CDT Fri Apr 30 2021 LAZ039-049-050-057-058-060-061-071-072-075>078-MSZ077-080>082- 301400- /O.NEW.KLIX.FG.Y.0021.210430T1043Z-210430T1400Z/ Washington-Ascension-Livingston-St. James-St. John The Baptist- St. Charles-Upper Jefferson-Northern Tangipahoa- Southern Tangipahoa-Northwest St. Tammany-Southeast St. Tammany- Western Orleans-Eastern Orleans-Pearl River-Hancock-Harrison- Jackson- Including the cities of Bogalusa, Enon, Franklinton, Gonzales, Donaldsonville, Prairieville, Denham Springs, Watson, Walker, Convent, Lutcher, Gramercy, Laplace, Reserve, Destrehan, Norco, Metairie, Kenner, Amite, Kentwood, Roseland, Wilmer, Hammond, Robert, Ponchatoula, Mandeville, Covington, Lacombe, Slidell, New Orleans, East New Orleans, Crossroads, McNeil, Poplarville, Picayune, Bay St. Louis, Waveland, Diamondhead, Gulfport, Pascagoula, Ocean Springs, Moss Point, Gautier, and St. Martin 543 AM CDT Fri Apr 30 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Portions of southeast and southern Mississippi and southeast Louisiana. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this dense fog advisory went out at Apr 30, 5:18 AM CDT, 25 minutes earlier.
Area forecast discussion, Apr 30, 5:18 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
518 AM CDT Fri Apr 30 2021
.SYNOPSIS...A lot out there to be seen by WV. Large closed low
spinning over northern TX while ridging can easily be seen over
the GOM. Another ridge was located over the CA coast and extending
well north east of the Cascades while a deep L/W trough was
located from the Northern Plains across the Great Lakes and
sliding to the northeast Atlantic states. At 6z we had a cold
front draped southwest from the New England states into
southwestern MS. From there a stalled boundary extended west
across central LA and into southeast TX where a weak sfc wave was
setting up. On radar at 08z convection was located along that
front to our northwest and northwest. /CAB/
&&
.SHORT TERM...Generally its been an uneventful night with mainly
some low clouds and patches of fog across the area. Temperatures are
quite warm with the area mainly ranging from 72 to 77 degrees at 8z.
With that front to our north moving rather slow winds have been able
to decouple for the most part and moisture is trying too pile up
ahead of it.
All kinds of questions in the forecast but overall today may be the
beginning of another wet period which may persist through much of
next week but how much we actually see today is a difficult
question. We will have that front slide through and just into Gulf
today. Moisture will be more than abundant across the region. The
combination of just those 2 features and daytime heating likely will
have little problems getting at least isolated to scattered showers
and thunderstorms however, the reason we are not anticipating more
coverage today now is the closed low over northern Mexico. It is
expected to continue to dig a little more and with that the ridge
over the Gulf will likely slide back to the west and northwest just
enough to offset some of the positives. The better support may come
from the northern stream energy diving southwest which could finally
get mid level winds up to around 40 kts this afternoon likely
leading to more shower like activity as this rain will be post
frontal however it would not be a surprise if we don't see much rain
in the way of measurable rain today. That said this doesn't look to
be the issue late this weekend, yep did you think it was time to put
away the rain gear this is southeast LA and southern MS we are only
a hiccup away from a washout.
Transition day if you can actually say that is Saturday. Main reason
is the front will drift back to the north and get the area back into
the warm sector with moisture increasing as PWs quickly climb back
above 1.5". Prior to that it could feel quite pleasant Saturday
morning compared to the last 3-4 days with dewpoints down into the
50s and lower 60s. This is short lived though as we will see mid and
upper 60s by late afternoon and likely some lower 70s along the
coast overnight Saturday night. There may be a shower or two that
tries to develop Saturday as mid level hghts begin to trickle down
and we heat up during the day however, we will likely have the ridge
axis stretching from the eastern Gulf northwest into the Southern
Plains which would likely keep things fairly suppressed for the
moment. Our closed low over northern Mexico will finally begin to
kick out in response to a s/w dropping across OR and northern CA.
Sunday and Sunday night is the most likely time frame with the
greatest impacts in the short term. Showers and thunderstorm
activity will increase especially as we move into the afternoon and
evening hours. The closed low will now be well on the move to the
northeast and trends have been for it to lift across eastern TX and
into AR swinging a negatively tilted trough across the Lower MS
Valley. H5 hghts could drop around 6-8 dam through the day while h5
temps may drop around 3-4C. Combine that with WAA in the LL and we
have a destabilizing airmass with mid level lapse rates around 6.5
C/km again. Overall there may be a lot working for this system
leading to a slightly better chance of severe weather than initially
expected. The dynamics and thermodynamics are quite impressive.
Again mid lvl lapse rates look to be around 6.5 C/km, SBCAPE should
be well over 2k J/kg by early afternoon, and even 0-1km CAPE could
be pushing over 1000 J/kg while LI's are around -8 and Showalters
could approach -4. The dynamic set up is quite favorable. We may
actually be under a coupled jet as the jet splits over the western
and central Gulf. An 80kt jet streak will work due north across
eastern TX while a weaker 70kt jet streak will move more northeast
across the north-central Gulf. This will provide rather impressive
divergence aloft. We will also have a 50-60kt mid lvl jet move right
through the Lower MS Valley and possibly an increasing 35-45kt LL
jet moving through as well.
Now some caveats/negatives. First the synoptic setup is not either
extremely favorable nor unfavorable. The track of the s/w and trough
axis is favorable and screams ample forcing but we lack any real sfc
feature. The sfc pressure will be more than sufficient as we will
see the sfc pressure fall from near 1012mb in the morning to sub
1006mb in some areas by 00z. However, the sfc pressure is dominated
by a strong sfc high in the Atlantic and a deepening lee side low
over southeastern CO, there is no sfc low tracking northeast through
eastern TX and into the Lower MS Valley. It is because of that
tightening of the gradient is why we will see a response in the LL
wind field. But it is because of the lack of a sfc low the kinematic
field is actually on the lower end and probably the most unfavorable
feature of this setup. Speed shear is not a problem with 0-6km bulk
shear around 50kts but directional shear is very much on the low
end. 0-1 and 0-3 km SRH will both struggle to get above 200 m2/s2.
Now 0-1 SRH abv 150 is more than adequate and given the LCL hghts in
our area it doesn't take much spin to get a tornado down. The other
negative we see is timing. There could be some timing issues as the
LL jet may respond and lift out too early thus leaving the area with
a lack of LL convergence. In addition the best upper level
divergence may also occur during the morning and midday hours. While
the best mid level forcing and height falls could be during the
afternoon and early evening.
At this time SPC has much of the area under a Slight Risk, given the
possible negatives we see, no real disagreements with this however,
our bigger events tend to be HIGH CAPE LOW SHEAR. If the timing can
line up a little better than it would not be a surprise to see some
portions of the area under an Enhanced risk. Right now all modes of
severe weather look possible but damaging winds and large hail
appear to be the primary risks Saturday, likely during the afternoon
and into the evening.
Guess what, rainfall is another concern. The next 5-6 days could
see widespread 3-6 inches of rain with locally higher spots
expected. Luckily that rain will came in multiple rounds and not
just one like say Sunday. This system will be progressive and even
with about a 24 hours window of showers and thunderstorms possible
if not likely the bulk of the rain should be on the back half of
Sunday and first half of Sunday night. Obviously thunderstorms are
already efficient rain producers and given the amount of moisture in
place this will be even more the case. Again one thing to watch
though is timing. Again the best divergence aloft and LL convergence
may occur during the late morning and early afternoon hours. If that
is the case then we may catch a break from overachieving however, if
the timing lines up a little more then it wouldn't be out of the
question for a few locations to see that 3-6 inches by Sunday night.
As for the forecast, NBM guidance is quite high for PoPs on Sunday
and Sunday night and really seemed to focus more during the 18-=06z
time frame. NBM Probs even had a 90% chance of seeing greater than
0.5 inches of rain in the northwestern half of the CWA and with that
high or probabilities have bumped PoPs up to almost 100% for Sunday
afternoon in the northwest.
One last impact in the short term, is tides in Hancock county.
Holding off on issuing a Coastal Flood Advisory for today mainly
because of the front moving in and likely leading to weak offshore
flow during high tide today which should keep the peak down to about
where it go to yesterday. However, we have issued a coastal flood
advisory for Saturday and Sunday. Confidence is very high as we are
just about at the peak of the Spring tide and high tide is during
the early afternoon hours. On Saturday winds should quickly come
back around to the east and an easterly wind can cause equal or even
greater problems than a southerly or southeasterly even at a lower
speed. This will likely cause minor impacts Saturday afternoon. On
Sunday after about a 24-30 hours period of onshore flow which will
be increasing almost the entire time high tide will likely have
little problems getting to or even above where high tide reaches
Saturday. We normally don't issue this product in period 5 but given
the confidence and the fact it is a weekend felt it better to just
go ahead and get this out now. We will need to watch closely around
the Rigolets and see if St Tammany and Orleans need to be added to
this. /CAB/
.LONG TERM (Monday through Thursday)...A progressive upper level
pattern will persist through the long term period next week. This
pattern will bring a series of fast moving upper level shortwave
troughs through the forecast area, and will keep a fairly unsettled
weather regime in place through the period. As a result, several
waves of shower and thunderstorm activity can be expected through
the period. Temperatures will remain warmer than average with highs
generally climbing into at least the mid 80s each day. Overnight
lows will be well above normal at the beginning of the week with
temperatures only cooling to near 70 degrees, but a series of weak
frontal boundary should drop dewpoints enough to cool temperatures
into the lower to middle 60s by midweek.
Monday should see a jet streak nosing into the Lower Mississippi
Valley, and this will provide enough additional forcing aloft to
spark off some scattered convection throughout the day. Favorable
lapse rates and a very warm and humid airmass will promote a high
degree of instability. SBCAPE values should surge to around 2500 to
3000 J/KG during the late morning and afternoon hours, and this will
support the development of deeper convective cells and the potential
for a few strong to locally severe thunderstorms. Shear is fairly
limited, so any severe potential will generally be in the form of
microbursts and resultant strong damaging wind gusts.
As temperatures cool into the 70s the evening hours and instability
values wane, the convection should briefly die off for a few hours.
However, favorable jet dynamics will remain in play through the
night. After midnight, the region will be beneath the right
entrance region of the aforementioned jet streak. There is the
prospect that an MCS type feature could develop over eastern Texas
late Monday night and then spread eastward across the forecast area
on Tuesday. Given this possibility, have opted to go with high POP
values of 60 to 80 percent on Tuesday. If this MCS does develop,
the prospect of a severe weather threat for Tuesday will increase
with strong winds, tornadoes, and hail all a possible threat. The
progression of the upper level features over the next several model
runs will need to monitored concerning any potential severe threats.
The MCS system will progress eastward, and will drag a frontal
boundary into the region Tuesday night into Wednesday. Continued
convective development along and behind this front is anticipated
for this time frame, and there is a concern that as the boundary
stalls over the region and flow turns more parallel in the mid and
upper levels, that some training of thunderstorms could occur over
the same locations. Will need to monitor for the threat of locally
heavy rainfall and flooding concerns during this period of time.
Fortunately, the severe thunderstorm threat will be on the lower end
as most of the convection should remain elevated. The only area of
concern for any surface based storm threats would be south of the
boundary which is hard to pinpoint this far out.
A significantly drier airmass will begin to advect into the area
Wednesday night into Thursday with the majority of the dry air
advection occurring in the mid-levels of the atmosphere. A decent
mid-level cap is expected to form, and this will keep convective
chances on the lower end due to limited instability. Still, there
could be sufficient instability below the cap to spark off some
isolated to widely scattered marine layer showers during the
afternoon hours on Thursday. /PG/
&&
.MARINE...High pressure will continue to slide to the east while a
cold front will slowly drop into the Lower Ms Valley today and then
towards the coast Friday morning. Prior to the front getting into
the area the winds will remain out of the south-southeast and south
but should begin to relax overnight tonight as the front approaches.
Winds will briefly turn offshore late Friday and Friday night but
should quickly come back out of the east and then southeast Saturday
afternoon and evening as high pressure once again sets up to the
northeast. /CAB/
&&
.AVIATION...12z TAF Package...Most terminals have been running in
MVFR and IFR status through the night. There have even been a few
sites dropping into LIFR and even VLIFR (looking at you ASD). Winds
look like the have for the most part decoupled and there have been
some patchy areas of fog leading to reduced vsbys but overall the
greatest impact has been low cigs. This is all thanks to a slowly
approaching front which will continue to drift south and should move
into the Gulf late this morning or close to midday.
Any visibility restrictions should quickly improve after sunrise but
low cigs could be a constant problem. At this time not really
anticipating much of an impact from TSRA outside of MCB in the next
few hours but can not rule this out completely. isolated to
scattered convection is anticipated today but most of it will likely
just be SHRA late this morning and this afternoon /CAB/
&&
.MARINE...Right now the marine zones are fairly quite. Winds will
continue to relax as a weak cold front drifts into the waters later
today. Winds will remain light and vrb for about 12-18 hours but as
high pressure becomes established to the north and then works east
winds will quickly become easterly tomorrow morning and then slowly
veer around to southeasterly overnight and then likely southerly by
midday early afternoon Sunday. Winds will also pick back up and at
the least SCS headlines will be needed Sunday but with about 4-5 mb
difference from east to west can not rule out a Small Craft Advisory
for Sunday afternoon and evening. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 78 62 81 64 / 50 10 20 30
BTR 83 65 82 67 / 60 10 20 40
ASD 83 64 81 67 / 50 20 10 20
MSY 84 70 82 71 / 50 20 20 30
GPT 83 65 79 67 / 50 10 0 20
PQL 83 63 81 64 / 40 10 0 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...Coastal Flood Advisory from 10 AM to 7 PM CDT Saturday for
MSZ080.
Coastal Flood Advisory from 10 AM to 8 PM CDT Sunday for MSZ080.
GM...None.
&&The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 5:44 AM CDT | Marine Dense Fog Advisory | LIX | 4 hr | |
| Apr 30, 4:32 PM CDT | Special Weather Statement | LIX | Jefferson, Lafourche, Plaquemines, Terrebonne | 58 min |
| Apr 30, 4:58 PM CDT | Special Marine Warning | LIX | 92 min | |
| Apr 30, 5:17 PM CDT | Special Marine Warning | LIX | 26 min | |
| Apr 30, 5:30 PM CDT | Special Weather Statement | LIX | Jefferson, Plaquemines | 60 min |
| Apr 30, 3:06 AM CDT | Coastal Flood Advisory | LIX | 40 hr | |
| Apr 30, 3:06 AM CDT | Coastal Flood Advisory | LIX | 65 hr |
Nearby
Dense Fog Advisories in Louisiana, 2021Dense Fog Advisories in Mississippi, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.